[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 1,506
Citations 0
Original Investigation
July 2016

The Association of Chemotherapy-Induced Peripheral Neuropathy Symptoms and the Risk of Falling

Author Affiliations
  • 1Department of Neurology, University of Utah School of Medicine, Salt Lake City
  • 2College of Nursing, University of Utah, Salt Lake City
  • 3Department of Internal Medicine, University of Utah School of Medicine, Salt Lake City
JAMA Neurol. 2016;73(7):860-866. doi:10.1001/jamaneurol.2016.0383
Abstract

Importance  Chemotherapy-induced peripheral neuropathy (CIPN) is a common adverse effect of neurotoxic chemotherapy resulting in pain, sensory loss, and decreased quality of life. Few studies have prospectively examined the relationship between sensory neuropathy symptoms, falls, and fall-related injuries for patients receiving neurotoxic chemotherapy.

Objective  To determine the association between the symptoms of CIPN and the risk of falls for patients receiving neurotoxic chemotherapy.

Design, Setting, and Participants  In this secondary analysis of a prospective study, 116 patients with breast, ovarian, or lung cancer who were beginning neurotoxic chemotherapy with a taxane or platinum agent were recruited from oncology clinics. These patients would call a novel automated telephone system daily for 1 full course of chemotherapy. The telephone system (SymptomCare@Home) used a series of relevant CIPN questions to track symptoms on a 0 to 10 ordinal scale and contained a questionnaire about falls. Those reporting a numbness and tingling severity score of 3 or greater for at least 10 days were considered to have significant CIPN symptoms and were compared with those patients who did not. Data analysis was performed in November 2015.

Exposure  Chemotherapy with a neurotoxic taxane or platinum agent.

Main Outcomes and Measures  Patient-reported falls or near falls and fall-related injuries. The hypothesis was generated after data collection but prior to data analysis.

Results  Of the 116 patients who started neurotoxic chemotherapy (mean [SD] age was 55.5 [11.9] years, and 109 [94.0%] were female), 32 met the predetermined criteria for CIPN symptoms. The mean duration of follow-up was 62 days, with 51 telephone calls completed per participant. Seventy-four falls or near falls were reported. The participants with CIPN symptoms were nearly 3 times more likely to report a fall or near fall than the participants without CIPN symptoms (hazard ratio, 2.67 [95% CI, 1.62-4.41]; P < .001). The participants with CIPN symptoms were more likely than the participants without CIPN symptoms to obtain medical care for falls (8 of 32 participants with CIPN symptoms [25.0%] vs 6 of 84 participants without CIPN symptoms [7.1%]; P = .01).

Conclusions and Relevance  These findings suggest that the sensory symptoms of CIPN are an indicator of an increased risk of falling and an increased use of health care resources. This study demonstrates the utility of a novel telephone-based system to track neuropathy symptoms. Careful monitoring and coaching of patients receiving neurotoxic chemotherapy for new sensory symptoms may facilitate more effective fall prevention strategies.

×